Alert archive / Virginia / Tornado Warnings in 2006
Tornado Warning 4, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at Jun 26, 2006, 4:08 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2006, 4:08 PM EDT (20:08 UTC)
- Expired
- Jun 26, 2006, 4:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Martinsville, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 55 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KRNK 262008
TORRNK
VAC089-690-262045-
/O.NEW.KRNK.TO.W.0004.060626T2008Z-060626T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT MON JUN 26 2006
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* TORNADO WARNING FOR...
CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
EASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 445 PM EDT
* AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
MARTINSVILLE AIRPORT...OR ABOUT NEAR MARTINSVILLE CITY...MOVING
NORTH AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
CHATMOSS...
MARTINSVILLE
COLLINSVILLE...
LEATHERWOOD...
FIGSBORO...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
PLEASE RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3659 7995 3656 7972 3676 7967 3682 7966
3677 7975 3680 7992
$$
DL2 follow-up statements
000
WWUS51 KRNK 262019
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT MON JUN 26 2006
VAC089-690-262045-
/O.CON.KRNK.TO.W.0004.000000T0000Z-060626T2045Z/
CITY OF MARTINSVILLE VA-HENRY VA-
419 PM EDT MON JUN 26 2006
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR EASTERN
HENRY AND CITY OF MARTINSVILLE COUNTIES...
AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS STORM
WAS LOCATED NEAR CHATMOSS...OR ABOUT NEAR MARTINSVILLE CITY...MOVING
NORTH AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LEATHERWOOD...FIGSBORO AND MOUNTAIN VALLEY
SEVERAL REPORTS OF FUNNEL CLOUDS HAVE BEEN RECEIVED FROM THIS STORM.
LAT...LON 3659 7995 3656 7972 3676 7967 3682 7966
3677 7975 3680 7992
$$
LAWRENCE000
WWUS51 KRNK 262036
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT MON JUN 26 2006
VAC089-690-262045-
/O.EXP.KRNK.TO.W.0004.000000T0000Z-060626T2045Z/
CITY OF MARTINSVILLE VA-HENRY VA-
435 PM EDT MON JUN 26 2006
...THE TORNADO WARNING FOR EASTERN HENRY AND CITY OF MARTINSVILLE
COUNTIES EXPIRES AT 445 PM EDT...
THE STORM WHICH PROMTED THE WARNING HAS EXITED HENRY COUNTY.
SEVERAL REPORTS OF FUNNEL CLOUDS WERE RECEIVED FROM THIS STORM.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3659 7995 3656 7972 3676 7967 3682 7966
3677 7975 3680 7992
$$
LAWRENCEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Jun 26, 3:01 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 26, 3:01 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT MON JUN 26 2006
.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
MAIN CONCERN THRU THE PERIOD IS THAT OF ADDITIONAL RAINFALL/FLOODING
POTENTIAL. LATE MORNING ANALYSIS SHOWED A RATHER FAMILIAR PATTERN OF
LATE...WITH UPR LOW STUCK ACRS IA/IL AND STRONG WESTERN ATLANTIC
RIDGE IN PLACE...HELPING PIN NEARLY STATIONARY BOUNDARY JUST WEST OF
THE MOUNTAINS. ALL THE WHILE...IMPRESSIVE PLUME OF TROPICAL MOISTURE
CONTINUES TO FLOW UP AND AROUND THE RIDGE THRU THE REGION...WITH
WEAK LOW ALSO ATTEMPTING TO GET ORGANIZED EAST OF FLORIDA. EXPECT
LITTLE CHANGE IN THE OVERALL PATTERN THRU THE NEXT 24 TO 36
HOURS...WITH ADDITIONAL SHOWERS/STORMS CONTINUING TO DEVELOP AND
SHIFT THRU THE AREA. A NEW INTRODUCTION TO THE SCENARIO IS THAT OF
INCREASED SHEAR ALOFT AS UPR TROF TRIES TO SHIFT EAST...WITH A
GENERAL 30-35KTS OF DEEP SHEAR NOTED FROM 12Z SOUNDING (ALONG WITH
PWATS STILL AROUND 1.7 INCHES). GIVEN PLENTIFUL BACKED FLOW ACRS THE
REGION ALONG WITH INCREASING SHEAR AND TURNING HODOGRAPHS
ALOFT...WILL HAVE TO BE ALERT TO POTENTIAL ISOLD SEVERE...AND AN
ISOLD TORNADO EVEN NOT OUT OF THE QUESTION GIVEN VERY LOW LCL
HEIGHTS AND LOW LEVEL HELICITY. MOST LIKELY TIME FOR POTENTIAL
SEVERE WOULD BE FROM TOMORROW MORNING THRU THE EARLY AFTN AS WEAK
LOW SHIFTS NORTHWARD INTO THE REGION AND FURTHER BACKS THE FLOW.
THIS ALSO THE MOST LIKELY TIME TO POTENTIALL SEE SOME UPSLOPE
ENHANCEMENT TO THE PRECIP. ONLY POTENTIAL PROBLEM WITH ADDITIONAL
PRECIP AMOUNTS COULD BE IF TROPICAL SYSTEM TRIES TO GET GOING OFF
THE SOUTHEAST COAST BEFORE COMING INLAND ACRS NC. SHOULD THIS
OCCUR...TROPICAL MOISTURE FEED COULD BE EFFECTIVELY CUT OFF AND HELP
LIMIT ADDITIONAL PRECIP AMOUNTS. HOWEVER...GIVEN SHEAR AXIS
APPROACHING TONIGHT...WOULD EXPECT BAND OF CONVECTION CURRENTLY JUST
WEST OF THE AREA TO TRANSLATE EASTWARD OVERNIGHT...SIMILAR TO WHAT
OCCURRED LAST NIGHT. THAT ALL SAID...WILL OBVIOUSLY CONTINUE
THE FLASH FLOOD WATCH THRU TOMORROW EVENING...AND GIVEN VERY BAD
FLOODING REPORTS COMING FROM THE ALLEGHANY HIGHLANDS AND JUST SOUTH
ALONG WITH RECORDED RAINFALL AMOUNTS OF 2 TO 7 INCHES OVER THE PAST
24 HOURS...WILL NOT TAKE MUCH TO CREATE ADDITIONAL PROBLEMS.
THINGS SHOULD BEGIN TO WIND DOWN LATE IN THE DAY AS UPR SYSTEM TO
THE WEST FINALLY KICKS EAST SUFFICIENTLY TO BOOT SFC SYSTEM NORTH.
THIS WILL TURN THE FLOW MORE SOUTHWESTERLY ALOFT TO WESTERLY DOWN
LOW...FURTHER SCOURING OUT THE TROPICAL MOISTURE. HOWEVER...LATEST
GFS HAS SLOWED THE SYSTEM JUST A BIT AS IT DOES NOT ALLOW THE UPR
SUPPORT TO PICK THE SYSTEM UP AS QUICKLY...SO WILL HAVE TO WATCH TO
SEE IF SYSTEM INDEED DOES SLOW DOWN JUST A BIT.
TEMPS AGAIN TRICKY AS TROPICAL AIRMASS WILL HOLD LOWS UP
TONIGHT...WITH SOME RECOVERY POSSIBLE TOMORROW WITH BREAKS
DEVELOPING (ALTHOUGH PROBABLY NOT AS MUCH AS TODAY WITH SFC SYSTEM
AND MORE CLDS APPROACHING).
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
GOOD AGREEMENT REMAINS AMONG THE VARIOUS OPERATIONAL AND ENSEMBLE
MODELS IN SHOWING BOUNDARY GETTING HUNG UP ACRS THE PIEDMONT WITH
UPR TROF SLOWLY TRANSLATING EASTWARD THRU THE WEEKEND. GIVEN COOLING
ALOFT AND POSITION OF UPR TROUGH/FRONT...CANNOT RULE OUT POPS ANY
DAY WITH GOOD HEATING LIKELY EACH AFTN UNDER LATE JUNE/EARLY JULY
SUN. HAVE GENERALLY FOLLOWED HPC GUIDANCE THRU THE PERIOD WITH ONLY
MINOR TWEAKS TO SHOW MORE OF A DIURNAL TREND IN POPS.
&&
.AVIATION...
BANDS OF SHRA/TSRA WILL PERSIST THRU THE AFTERNOON AND EARLY
EVENING. THIS WILL KEEP VARIABLE CONDITIONS RANGING FROM VFR AT
TIMES TO OCNL MVFR OR IFR IN HEAVIER SHRA. SHOWERS SHOULD BECOME
MORE WIDESPREAD OVERNIGHT AS THE COMBINATION OF TROPICAL MOISTURE
AND A SHEAR AXIS TO THE WEST COINCIDE LATE TONIGHT INTO TUE
MORNING. THUS HAVE MAINTAINED PREVAILING SHRA/TSRA FOR MUCH OF
TONIGHT INTO WED ALONG WITH WIDESPREAD MVFR TO IFR CEILINGS AND
VSBYS THRU MIDDAY TUESDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FOR VAZ007-009>020-022>024-032>035-043>047-
058-059 UNTIL 7 PM TUESDAY.
NC...FLASH FLOOD WATCH FOR NCZ001>006-018>020 UNTIL 7 PM TUESDAY.
WV...FLASH FLOOD WATCH FOR WVZ042>045 UNTIL 7 PM TUESDAY.
&&
SHORT/LONG TERM...LAWRENCE
AVIATION...JHHazardous weather outlook, Jun 26, 3:17 PM EDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 317 PM EDT MON JUN 26 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-271200- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 317 PM EDT MON JUN 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT PERIODS OF HEAVY RAINFALL WILL CONTINUE ACROSS THE AREA THROUGH THE NIGHT. AN ADDITIONAL WIDESPREAD 1 TO 2 INCHES OF RAIN ARE POSSIBLE THROUGHOUT THE NIGHT...WITH LOCALIZED AMOUNTS IN EXCESS OF 5 INCHES. THIS AMOUNT OF ADDITIONAL RAINFALL COUPLED WITH VERY HEAVY AMOUNTS OVER THE PAST FEW DAYS WILL LIKELY LEAD TO ADDITIONAL FLOODING ON AREA CREEKS AND IN LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL HEAVY RAINFALL IS POSSIBLE THROUGHOUT THE DAY ON TUESDAY. THIS WILL AGAIN INCREASE THE FLASH FLOOD POTENTIAL...PARTICULARLY IN AREAS WHICH RECEIVE ADDITIONAL HEAVY RAIN OVERNIGHT. MAINSTEM RIVER FLOODING WILL ALSO BE POSSIBLE. IN ADDITION...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING THROUGH AFTERNOON...PARTICULARLY ACROSS THE PIEDMONT OF VIRGINIA AND NORTH CAROLINA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AS WELL AS ANY OBSERVED FLOODING. LAWRENCE
In the hours before
Local storm report, Jun 26, 10:28 AM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1028 AM EDT MON JUN 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM FLASH FLOOD GOSHEN 37.98N 79.50W
06/26/2006 ROCKBRIDGE VA TRAINED SPOTTER
MILL CREEK FLOODED. ROUTES 39 AND 42 COVERED WITH WATER
AND IMPASSIBLE IN TOWN.
&&
LAWRENCELocal storm report, Jun 26, 10:43 AM EDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1043 AM EDT MON JUN 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLASH FLOOD 4 SE COLLIERSTOWN 37.73N 79.53W
06/26/2006 ROCKBRIDGE VA COUNTY OFFICIAL
COLLIERSTOWN ROAD CLOSED BETWEEN MURAT AND TOAD RUN.
ROUTE 60 CLOSED FROM INTERESTATE 64 TO NORTH MOUNTAIN.
EVACUATIONS FROM APARTMENTS AND HOMES NEAR THE
INTERSECTION OF HIGHWAYS 42 AND 39 IN GOSHEN.
&&
HYSELLLocal storm report, Jun 26, 11:10 AM EDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1110 AM EDT MON JUN 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM FLASH FLOOD SPRINGWOOD 37.55N 79.75W
06/26/2006 BOTETOURT VA EMERGENCY MNGR
WATER FLOWING OVER ROUTE 43 AND SEVERAL MUDSLIDES IN THE
AREA.
&&
HYSELLLocal storm report, Jun 26, 11:22 AM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1122 AM EDT MON JUN 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM FLOOD 5 E CLIFTON FORGE CITY 37.82N 79.73W
06/26/2006 ALLEGHANY VA PUBLIC
WATER FROM COWPASTURE RIVER FLOWING ACROSS ROUTE 634 NEAR
THE TOWN OF SHANNON. 5.34 INCHES OF RAIN MEASURED AT THIS
LOCATION SINCE 330 PM SUNDAY.
&&
HYSELLLocal storm report, Jun 26, 2:17 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
217 PM EDT MON JUN 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD HILLSVILLE 36.77N 80.73W
06/26/2006 CARROLL VA COUNTY OFFICIAL
SMALL BRIDGES WASHED OUT ON WATERTOWN ROAD NEAR
HILLSVILLE AND HUFFHILL ROAD NEAR DUGSPUR.
&&
HYSELLThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:49 AM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 116 min |
| Jun 26, 8:52 AM EDT | Flash Flood Warning | RNK | Rockbridge, City of Lexington | 3 hr |
| Jun 26, 3:17 PM EDT | Flash Flood Warning | RNK | Halifax | 3 hr |
| Jun 26, 4:56 PM EDT | Flash Flood Warning | RNK | Franklin | 2 hr |
| Jun 26, 5:02 PM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 3 hr |
| Jun 26, 5:19 PM EDT | Flash Flood Warning | RNK | Carroll | 3 hr |
Nearby
Tornado Warnings in Virginia, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.